Iowa, 2004

Damaging Winds in Iowa, August 18, 2004

August 18, 2004 · NWS DVN · 5 events in 3 counties and zones

Thunderstorms developed north of a warm front in a near tropical atmosphere across Southern Iowa into Central Illinois. The storms organized into a squall line that bowed out across Southeast Iowa and West Central Illinois causing considerable wind damage.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$18,000
Crop damage
$12,000
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Thunderstorms developed north of a warm front in a near tropical atmosphere across Southern Iowa into Central Illinois. The storms organized into a squall line that bowed out across Southeast Iowa and West Central Illinois causing considerable wind damage. Ahead of the squall line, scattered severe storms occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Aug 18, 2:05 PM CST, 2 hours 47 minutes earlier.

Area forecast discussion, Aug 18, 2:05 PM CST, 2 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
305 PM CDT WED AUG 18 2004

.SYNOPSIS...ELEVATED SHOWERS AND FEW THUNDERSTORMS HAVE BEEN
ON-GOING ACROSS EAST CENTRAL IA INTO NW IL IN AREA OF ISENTROPIC
LIFT. PRECIP AND CLOUDS HAVE HELD TEMPS IN 60S OVER MUCH OF AREA.
AT SURFACE...STRONG COLD FRONT EXTENDED FROM 984 MB LOW OVER CENTRAL
ONTARIO SW ACROSS CENTRAL WI TO EAST TO WEST AXIS ALONG IA AND MN
BORDER. STRONG LINEAR CONVECTION DEVELOPED EARLY THIS AFTERNOON
ALONG THE FRONT IN WI AND MN. STRONG PRESSURE RISES BEHIND FRONT
WILL PUSH THIS CONVECTION TOWARD NORTHERN CWA BY LATE AFTERNOON AND
EVENING.

&&

.SHORT TERM ...
(TONIGHT THROUGH THURSDAY)...MAIN CONCERN IS THUNDERSTORM CHANCES
WITH STRONG FRONTAL PASSAGE. 12Z MODELS HAVE DECENT HANDLE WITH
SURFACE PRESSURE FEATURES AT 18Z. MAIN FRONTAL PUSH LAGS PRESSURE
TROUGH BY AT LEAST 100 MI. GFS QPF FIELDS PERFORMING BEST SO FAR
HANDLING PREFRONTAL TSRA AND ELEVATED CONVECTION OVER CWA TODAY AND
GENERALLY FOLLOWED. MOST SIGNIFICANT SEVERE WEATHER THREAT WILL BE
NORTH OF DBQ-ALO AXIS LATE AFTERNOON AND EVENING WHERE THERE HAS
BEEN NO PRECIP TODAY AND SOME FILTERED INSOLATION HAS ALLOWED TEMPS
TO WARM INTO 70S. LAPS CIN VALUES SHOW CAP ABOUT GONE THERE. OTHER
AREA OF CONCERN IS FAR SOUTH...WHERE NEARLY FULL SUNSHINE HAS
CAPES PUSHING 2000 J/KG OVER NORTHEAST MO. TEMPS THERE ABOUT TO
REACH DVN 12Z SOUNDING CONVECTIVE TEMP...AROUND 87...AND VISIBLE
SATELLITE SHOWS BOUNDARY IN VICINITY. BOTH AREAS WILL BE MONITORED
IN SHORT TERM. OVERNIGHT...HAVE SWITCHED LIKELY POPS TO NORTH IN
EVENING...THEN ACROSS SOUTH OVERNIGHT FOR ORGANIZED CONVECTION ALONG
THE SOUTHWARD MOVING FRONT. ON THURSDAY...FRONT PUSHES JUST SOUTH OF
CWA...BUT WEAK ISENTROPIC LIFT MAY PRODUCE SHOWERS NORTH OF FRONT
AND KEPT LOW CHANCE POPS GOING IN FAR SOUTH. LOOKING AT TEMP TRENDS
BEHIND FRONT TODAY AND WITH SIGNIFICANT CLOUD COVER EXPECTED IN
SOUTH...STAYED ON COOL END OF GUIDANCE WITH HIGHS IN UPPER 60S TO
MID 70S. ...SHEETS...

(FRIDAY THROUGH SATURDAY)...
MAIN CONCERN THIS PERIOD IS THE SYSTEM MODELS DEVELOP ALONG COLD
FRONT EXTENDING FROM SOUTHERN PLAINS INTO THE OHIO VALLEY.  THE GFS
CONTINUES TO BE MUCH STRONGER AND FURTHER NORTH THAN THE
ETA/NGM/ECMWF.  THE GFS SOLUTION IS SUPPORTED BY THE UKMET. ALSO
SUPPORTING THE GFS SOLUTION...THE GFS ALSO DID A BETTER JOB
INITIALIZING THE LOWER 500MB HEIGHTS THIS MORNING OVER THE SW
US...WHILE THE ETA INITIALIZED HEIGHTS GENERALLY TO HIGH.  NO MATTER
WHICH SOLUTION VERIFIES THOUGH...OUR SOUTHERN MOST COUNTIES STAND
THE BEST CHANCE OF PCPN FROM THIS SYSTEM THURSDAY NIGHT AND FRIDAY.
PREVIOUS PACKAGE HAD 50S OVER THE SOUTHERN THIRD OF THE CWA WHICH
STILL LOOKS REASONABLE AND WILL CONTINUE 30S/40S TO THE NORTH.
SINCE WE WILL BE ON THE COLD SIDE OF THE SYSTEM SHRA WITH ISOLD TSRA
CURRENTLY IN FCST STILL LOOKS REASONABLE.  WILL USE A COMPROMISE OF
THE COOLER MAV AND FWC NUMBERS FOR TEMPS. PCPN THREAT ENDS BY FRIDAY
AFTERNOON AS SYSTEM MOVES WELL TO THE EAST AND CANADIAN HIGH
PRESSURE BUILDS THROUGH THE NORTHERN PLAINS.  LOOKS LIKE ANOTHER
COOL NIGHT FRIDAY NIGHT WITH TEMPS DIPPING INTO THE U40/LO50S IN THE
NORTH PER MEX NUMBERS.  SATURDAY...WITH HIGH CENTERED OVER CWA
EXPECT MAX TEMPS MAINLY IN THE 70S. ...DLF...

.LONG TERM...(SUNDAY THROUGH WEDNESDAY)...
THE 18/00Z GFS AND ECMWF ARE IN GOOD AGREEMENT THROUGH 00Z WED
DVLPNG A DEEP MID LEVEL TROF OVER THE WESTERN U.S. PUTTING THE
PLAINS UNDER THE INFLUENCE OF SW FLOW REGIME.  IF THIS
VERIFIES...THE LAST OF THE NW FLOW SYSTEMS WILL MOVE THROUGH THE
REGION MONDAY.  THE GFS BRINGS THE FRONT THROUGH MONDAY NIGHT AHEAD
OF  CANADIAN HIGH PRESSURE THAT MOVES INTO THE NRN GREAT LAKES BY
TUESDAY MORNING.  TIMING OF THE FRONT SUPPORTS CONTINUING TSRA
CHANCES MONDAY/MONDAY NIGHT.  S-SW LOW LEVEL FLOW AHEAD OF THE FRONT
SUNDAY NIGHT AND MONDAY SUGGESTS THAT MEX TEMPS MAY BE ON THE LOW
SIDE...SO BUMPED UP GUIDANCE A FEW DEGREES.  PATTERN SHIFTS TO A
SIGNIFICANT TROF IN THE WEST SUGGESTING THAT DEVELOPING SW FLOW OVER
THE REGION WILL BRING MORE ACTIVE/WET WEATHER FOR MID/LATE WEEK.
...DLF...

.
&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

SHEETS/DLF
Hazardous weather outlook, Aug 18, 4:30 AM CST, 12 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
530 AM CDT WED AUG 18 2004

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-191000-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
530 AM CDT WED AUG 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST...EAST
CENTRAL...AND SOUTHEAST IOWA...NORTHWEST...NORTH CENTRAL...AND WEST
CENTRAL ILLINOIS...AND NORTHEAST MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE AREA
LATE THIS AFTERNOON AND EARLY THIS EVENING...WITH THE PRIMARY THREAT
BEING WIND.  LARGE HAIL IS ALSO POSSIBLE...AND AN ISOLATED TORNADO
CAN NOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

AS A FRONTAL SYSTEM GETS SHUNTED ACROSS NORTHERN MISSOURI...A
DISTURBANCE WILL RIPPLE ALONG IT OUT OF THE CENTRAL AND SOUTHERN
PLAINS THURSDAY NIGHT AND INTO FRIDAY. CURRENTLY THE EXACT PATH AND
STRENGTH OF THIS SYSTEM IS STILL AT QUESTION...BUT THERE WILL BE
THE POSSIBILITY OF A STRENGTHENING LOW PRESSURE SYSTEM PUSHING
ACROSS CENTRAL AND NORTHERN MISSOURI WHICH WOULD GENERATE LARGE BANDS
OF RAIN AND A FEW EMBEDDED THUNDERSTORMS OVER EASTERN IOWA AND
NORTHWEST ILLINOIS. WIDESPREAD RAINFALL AMOUNTS OF UP TO AN INCH MAY
BE POSSIBLE BY FRIDAY EVENING. AFTER THIS...THE NEXT CHANCE OF SHOWER
AND THUNDERSTORM ACTIVITY WILL BE LATER ON MONDAY AND MONDAY NIGHT
AS ANOTHER FRONT PUSHES TOWARD THE AREA FROM THE NORTHWEST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EARLY THIS
EVENING.

REA/12

In the hours before

Local storm report, Aug 18, 3:23 PM CST, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
423 PM CDT WED AUG 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0355 PM     TSTM WND DMG     CARBON CLIFF            41.50N 90.39W
08/17/2004                   ROCK ISLAND        IL   BROADCAST MEDIA

            SMALL TREES AND LIMBS 4-6 INCHES IN DIAMETER SNAPPED.

&&

The radar

The Quad Cities radar (KDVN), 92 km away, was scanning. The volume nearest the first event began at 23:33 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Des Moines

When
August 18, 4:52 PM CST to 4:55 PM CST
Where
Des Moines County, 2 mi N of Burlington
Reported by
TRAINED SPOTTER
Coordinates
40.923, -91.181 (the zone’s center; the record gives no point)

Thunderstorm Wind, Louisa

When
August 18, 5:36 PM CST to 5:40 PM CST
Where
Louisa County, Letts
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Crop damage
$3,000
Reported by
TRAINED SPOTTER
Coordinates
41.333, -91.233

Thunderstorm Wind, Henry

When
August 18, 6:10 PM CST to 6:20 PM CST
Where
Henry County, Mt Pleasant
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Crop damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
40.967, -91.550

Branches down over powerlines. Numerous trees down across the city with an AC unit blown out of a hotel wall.

Thunderstorm Wind, Des Moines

When
August 18, 6:28 PM CST to 6:35 PM CST
Where
Des Moines County, 5 mi N of Danville
Measured
57 kt (66 mph) estimated gust
Property damage
$3,000
Crop damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
40.933, -91.300

6-10 inch diameter trees down; power lines down with corn flattened.

Thunderstorm Wind, Des Moines

When
August 18, 6:41 PM CST to 6:50 PM CST
Where
Des Moines County, 1 mi N of Burlington
Measured
57 kt (66 mph) estimated gust
Property damage
$3,000
Crop damage
$2,000
Reported by
EMERGENCY MANAGER
Coordinates
40.833, -91.083

6-10 inch diameter trees down with power lines down

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2004Every state in 2004This day in weather historyWarnings in Iowa, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5422290, 5422291, 5422292, 5422293, 5422383.